New York, 2008

Flash Flood in New York, July 5, 2008

July 5, 2008 · NWS OKX · 1 event in 1 county or zone

Low pressure developed along a stationary front south of Long Island and produced heavy rain across portions of the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed along a stationary front south of Long Island and produced heavy rain across portions of the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 4, 8:56 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 8:56 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
956 PM EDT FRI JUL 4 2008

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN IN THE VICINITY THROUGH THE WEEKEND.
WAVES OF LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THIS
FRONT CAUSING PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE
HOLIDAY WEEKEND. UNSETTLED WEATHER WILL PREVAIL INTO THE EARLY
PORTION OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STATIONARY FRONT JUST SOUTH OF LONG ISLAND HAS A WAVE OF OW
PRESSURE MOVING ALONG THE BOUNDARY...OVER SOUTHERN NEW JERSEY. AREA
OF LIGHT TO MODERATE RAIN MOVING INTO THE AREA. WITH SOMEWHAT
STABLE AIR OVER THE REGION HAVE GONE TO ISOLATED ON THE THUNDER
WITH LITTLE LIGHTNING ACTIVITY OBSERVED.

THE OVERNIGHT WILL FEATURE AN INCREASINGLY HUMID AND HIGH MOISTURE
CONTENT AIRMASS AS PWATS INCREASE TO 1.75 TO 2 INCHES. THIS WOULD
SUPPORT HEAVY DOWNPOURS IN ANY SCATTERED SHOWER/TSTM ACTIVITY.
WILL CONTINUE WITH THE MORE WIDESPREAD THUNDER AFTER MIDNIGHT AS
AREA GETS INTO BETTER LOW LEVEL JET DYNAMICS. STORMS WILL BE SLOW
MOVING AND POTENTIAL EXITS FOR LOCALLY HEAVY RAINFALL WHEREVER A
STORM DEVELOPS.

HOWEVER WITH WEAK SFC WAVE APPROACHING OVERNIGHT AS PROGGED BY
BOTH NAM/GFS...WILL CONTINUE TO CARRY LIKELY POPS FOR MUCH OF THE
AREA...ESPECIALLY FOR THE SECOND HALF OF THE NIGHT AND ACROSS
COASTAL ZONES CLOSER TO THE LOW. THIS MAY BE WHEN PARTS OF THE
AREA OBSERVE THE FIRST ROUND OF HEAVY RAINFALL AS NAM/GFS OUTPUT
QPF BULLSEYES OVER DIFFERENT LOCATIONS. DETAILS ON WHERE HEAVY
RAIN WILL BE HARD TO DISCERN ATTM. PATCHY FOG POSSIBLE WITH LIGHT
WIND FLOW AND SATURATED ATMOSPHERE.

AS FOR TEMPS...READINGS NEAR TO SLIGHTLY ABOVE NORMAL EXPECTED
UNDERNEATH CANOPY OF CLOUD COVER AND LIGHT WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
FIRST WAVE OF LOW PRESSURE PASSES TO THE NORTHEAST SAT MORNING.

A SERIES OF WEAK WAVES WILL CONTINUE TO TRACK ALONG STALLED FRONT
WAVERING ACROSS THE REGION...AS MID AND UPPER LEVEL IMPULSES TRACK
IN SW FLOW AHEAD OF DEEPENING UPPER TROUGH OVER THE OHIO VALLEY. AT
THE SAME TIME...THIS DEEP SW FLOW RESULTS IN TROPICAL AIRMASS
ENTRENCHED OVER THE REGION THROUGH THE PERIOD.

CLOUDY SKIES ANTICIPATED SAT AS NAM/GFS PLAN VIEW/VERTICAL PROFILES
SHOW DEEP MOISTURE. GOOD COVERAGE OF POP UP SHRAS/TSRAS AS FRONTAL
BOUNDARY TRIES TO PUSH N INTO THE REGION WITH SOME FORCING
EVIDENT...BOTH AT THE SFC AND ALOFT. POTENTIAL FOR FLASH
FLOODING CONTINUES IN TROPICAL AIRMASS. HOWEVER LACK OF SURFACE
INSTABILITY SHOULD INHIBIT SEVERE CONVECTION. K INDEX AND TOTAL
TOTALS SUPPORT FEW TO SCATTERED TSTMS...WITH THIN BUT DEEP CAPE
EVIDENT ON FORECAST SOUNDINGS. THIS ALL LEADS TOWARD HEAVY DOWNPOURS
VERSUS WIDESPREAD SEVERE WX.

STILL DECENT FORCING IN VICINITY OF REGION SAT NIGHT...ENOUGH FOR
SCATTERED SHRA/TSRA IN THIS TROPICAL AIRMASS. PATCHY FOG LIKELY WITH
LIGHT SOUTHERLY FLOW AND MOIST LOW-LEVELS.

BELIEVE FRONT ATTEMPTS TO MOVE NORTHWARD SUNDAY AS HIGH PRESSURE
OFFSHORE BACKS A BIT. WEAK TROUGH TO THE WEST WEAKENS AS MID AND
UPPER LEVEL HEIGHTS RISE NEAR THE EAST COAST WITH AMPLIFYING RIDGE
SUNDAY INTO MONDAY. THIS SUGGESTS SCATTERED CONVECTION THIS TIME
FRAME...BUT HARD TO FORECAST ANY DETAILS ATTM.

CWA SHOULD BE IN THE WARM SECTOR BY MONDAY WITH WEAKENING TROUGH TO
THE WEST AND STRENGTHENING RIDGE TO THE EAST. COULD SEE MORE
SUNSHINE MONDAY...AND THUS WARMER TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
BERMUDA HIGH REMAINS IN PLACE OVER THE ATLANTIC...AND PERSISTENT SW
FLOW WILL ALLOW A VERY WARM AND HUMID AIRMASS TO OVERSPREAD THE
REGION. HIGHS WILL BE IN THE UPPER 80S TO AROUND 90 WITH DEWPOINTS
IN THE UPPER 60S. DIURNALLY DRIVEN CONVECTION WILL RESULT IN
SCATTERED EVENING SHOWERS AND THUNDERSTORMS MON NIGHT...THEN AGAIN
ON TUE AFTERNOON/EVENING. A COLD FRONT WILL PUSH INTO THE REGION ON
WED...MOVING SOUTH OF THE AREA WED NIGHT AND BECOMING NEARLY
STATIONARY AS HIGH PRES BUILDS FROM THE NORTH. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL DEVELOP WED AND WED NIGHT...THEN THU
IS EXPECTED TO BE DRY WITH COOLER AND LESS HUMID CONDITIONS.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY SOUTH OF LONG ISLAND WILL REMAIN THROUGH THE
FORECAST PERIOD AS WAVES OF LOW PRESSURE TRACK ALONG THE BOUNDARY.
WITH THE NEXT WAVE FROM ABOUT 02Z TO 08Z CEILINGS AND VISIBILITIES
WILL BECOME MVFR. THERE IS A CHANCE OF CEILINGS AND VISIBILITIES
AT THE COASTAL TERMINALS BECOMING IFR IN FOG AND STRATUS.
CONFIDENCE IN THE FORECAST IS LOW...ESPECIALLY ABOUT THE
DEVELOPMENT OF THE FOG AND STRATUS. IMPROVEMENT EXPECTED AFTER 16Z
SATURDAY AS ANOTHER WAVE BRINGS MORE STEADY RAIN TO THE TERMINALS.

OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...VERY UNSETTLED WEATHER
PATTERN AHEAD. SHOWERS AND THUNDERSTORMS TREK FROM W TO E THROUGH
MOST OF THE PERIOD INTO SUNDAY. AS SUCH...MULTIPLE CHANCES FOR
SUB VFR CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS.
FRONT LIKELY MOVES NORTH AS A WARM FRONT SOMETIME SUNDAY WITH VFR
CONDITIONS. HIGH PRESSURE REMAINS ACROSS THE TERMINALS INTO
WEDNESDAY. MONDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS AS A SURFACE TROUGH DEVELOPS DURING THE
DAY...AND DAYTIME HEATING INCREASES INSTABILITY.

&&

.MARINE...
SEAS ABOUT A FOOT LOWER THAN FORECAST AND WINDS MORE EASTERLY.
MORE STABLE AIR ACROSS THE WATERS INITIALLY EARLY TONIGHT...THEN
BECOMING MORE UNSTABLE AS LOW LEVEL JET MOVES INTO THE AREA.
ADJUSTED WINDS AND SEAS...ALONG WITH COVERAGE OF THUNDER TONIGHT.

WITH FRONTAL BOUNDARY NEARBY NEXT COUPLE OF DAYS...WINDS WILL
REMAIN RATHER TRANQUIL. SEAS THE SAME.

MAIN CONCERN FOR MARINERS THROUGH THE WEEKEND WILL BE THE PRESENCE
OF SHOWERS AND TSTMS. THE THREAT REMAINS THROUGH THE WEEKEND. ANY
SHOWER OR TSTM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
WITH PLENTY OF MOISTURE TO WORK WITH.

BY MONDAY...GRADIENT TIGHTENS...AND SOUTHERLY WINDS WILL INCREASE. SEAS
WILL RESPOND CLOSE TO SCA THRESHOLDS OVER THE OCEAN.

MON NIGHT THROUGH WED...PERSISTENT SOUTH TO SOUTHWEST FLOW WILL
DOMINATE AREA WATERS THROUGH THE PERIOD. SEAS WILL GRADUALLY BUILD
DURING THE PERIOD...APPROACHING SCA CRITERIA ON THE OCEAN WATERS
LATE MON NIGHT BEFORE SUBSIDING TUE MORNING. AS A SOUTHERLY SWELL
DEVELOPS BY MID-WEEK...SEAS ON THE OCEAN WILL BUILD UP TO 4-6 FT
LATE TUE NIGHT AND WED.

&&

.HYDROLOGY...
SCATTERED SHOWERS ACROSS LONG ISLAND PRODUCED ABOUT AN INCH OF
RAINFALL FRIDAY AFTERNOON INTO THE EVENING. AREA OF LIGHT RAIN
WITH EMBEDDED SHOWERS WILL PRODUCE UP TO A QUARTER INCH OF
RAINFALL. HOWEVER...ANY SHRA/TSTM WILL PRODUCE LOCALIZED HEAVY DOWNPOURS.
THIS COULD LEAD TO MINOR FLOODING.

THEN SCATTERED SHOWERS AND TSTMS TONIGHT THROUGH MON. AN
INCREASINGLY TROPICAL AIRMASS WILL LEND TO SCT HEAVY
DOWNPOURS...SO LOCALIZED FLASH FLOODING WILL BE A POSSIBILITY
LATER TONIGHT THROUGH MON WHERE CONVECTION AND TRAINING OCCURS.
NOT ENOUGH CONFIDENCE TO ISSUE A WATCH AT THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 4, 3:38 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 AM EDT FRI JUL 4 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-050845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
438 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-050845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
438 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
July 5, 12:10 AM EST to 2:00 AM EST
Where
Westchester County, 1.25 mi S of Mt Kisco to 0.17 mi SSW of Mt Kisco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.182, -73.755

Saw Mill River Parkway was closed northbound between exits 27 (Marble Ave.) and 33 (Roaring Brook Rd.) and southbound between exits 32 |(RT-120) and 30 (Grant St.) due to flooding. A mesonet in the town of Chappaqua and an NWS co-op observer in Yorktown Heights recorded storm total rainfall amounts of 4.33 inches and 1.85 inches respectively. A few other mesonet sites immediately surrounding Chappaqua recorded between 2 and 3 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119876.